Minnesota, 2007

Funnel Cloud in Minnesota, March 25, 2007

March 25, 2007 · NWS MPX · 1 event in 1 county or zone

Atmospheric instability produced thunderstorms on this date, one of which produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Atmospheric instability produced thunderstorms on this date, one of which produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 25, 1:32 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 25, 1:32 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT SUN MAR 25 2007

.DISCUSSION...
TONIGHT...STRONGLY SHEARED ENVIRONMENT IN TERMS OF SPEED WITH SOME
DIRECTIONAL COMPONENTS...MAINLY OVER WESTERN WISCONSIN EARLY THIS
EVENING. LOW LEVEL JET SHIFTS OFF TO THE EAST FAIRLY QUICKLY AS
WELL. LOTS OF LOWER CLOUDS HAVE KEPT INSTABILITY DOWN SOME...TWIN
CITIES ON WEST. WILL KEEP A MENTION OF SEVERE THIS EVENING...FAR
EASTERN MN AND ALL OF WESTERN WISCONSIN. SURFACE GRADIENT
WEAKENING LATE TONIGHT...WITH NOT MUCH CHANCE OF DRYING...SO WILL
MENTION AREAS OF FOG EVERYWHERE.

...MONDAY THRU MONDAY NIGHT...
A BRIEF QUIET PERIOD ENSUES UNDER SUBSIDENCE IN THE WAKE OF THE
DEPARTING UPPER WAVE. VERY WARM...NEAR RECORD...TEMPERATURES WILL BE
THE STORY FOR MONDAY...AS A TONGUE OF WARM 850 MB AIR /12-16C/ POKES
INTO SOUTHWEST/CENTRAL MINNESOTA. LOW LEVEL WINDS FROM THE SOUTHWEST
WILL ALLOW FOR A STRONG DOWNSLOPE COMPONENT DURING THE
AFTERNOON...SO EXPECT THAT MOST LOCATIONS WILL SEE TEMPERATURES IN
THE 70S...WITH MID /AND POSSIBLY UPPER/ 70S IN THE MINNESOTA RIVER
VALLEY.

...TUESDAY THRU WEDNESDAY...
SPLIT FLOW DEVELOPS ALOFT BY TUESDAY MORNING...WITH A SOUTHERN
STREAM SHORTWAVE OVER CENTRAL TEXAS...AND A WELL AMPLIFIED TROUGH IN
THE WESTERN CONUS. A STATIONARY FRONT PARKS ITSELF NEAR THE
MINNESOTA/IOWA BORDER...WITH SEVERAL SHORTWAVES PROGGED TO RIDE
ALONG THE BOUNDARY...AFFECTING MAINLY EASTERN PORTIONS OF OUR
FORECAST AREA. THIS COULD SIGNAL A HEAVY RAIN SETUP FOR MAINLY
LOCATIONS EAST OF THE INTERSTATE 35 CORRIDOR.

...WEDNESDAY NIGHT THRU THURSDAY NIGHT...
THUNDERSTORM /AND SEVERE WEATHER/ CHANCES WILL BE ON THE INCREASE
ONCE AGAIN DURING THIS TIME FRAME...AS YET ANOTHER NEGATIVELY TILTED
UPPER TROUGH EJECTS OUT OF THE NORTHERN ROCKIES AND INTO THE
DAKOTAS. A WELL DEVELOPED SURFACE LOW GRAZES THE INTERNATIONAL
BORDER BY WEDNESDAY EVENING/NIGHT...WITH THE ATTENDANT COLD FRONT
REACHING THE WESTERN MINNESOTA BORDER BY MIDNIGHT WEDNESDAY NIGHT.
STRENGTHENING UPPER JET /125 KTS BY MIDDAY THURSDAY/ WILL HELP TO
INITIATE CONVECTION ALONG THE FRONT...AS WILL A 45 TO 50 KT LOW
LEVEL JET. ALTHOUGH IT IS STILL A SHADE TOO EARLY TO BE TALKING AT
LENGTH ABOUT SPECIFIC PROGGED VALUES FOR VARIOUS SEVERE WEATHER
PARAMETERS...THE GFS HAS PINPOINTED SOME POSITIVE SBCAPE VALUES IN
ADDITION TO NEGATIVE 850 MB LI/S. WE COULD BE LOOKING AT A SEVERE
SQUALL LINE COME WEDNESDAY NIGHT AND THURSDAY MORNING...WITH PRECIP
GRADUALLY ENDING FROM WEST TO EAST THROUGH THURSDAY NIGHT.

...FRIDAY THRU SUNDAY...
AFOREMENTIONED UPPER TROUGH EVENTUALLY MORPHS INTO A LARGER TROUGH
IN THE NORTHEASTERN CONUS DURING THE WEEKEND...WHICH WILL RESULT IN
NORTHWESTERLY FLOW OVER MINNESOTA AND WISCONSIN...AND COOLER
TEMPERATURES/DRY WEATHER FOR THE WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/KAT
Hazardous weather outlook, Mar 25, 3:34 AM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT SUN MAR 25 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
434 AM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON
ESPECIALLY ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO
WEST CENTRAL WISCONSIN. THIS IS IN RESPONSE TO AN UPPER LEVEL LOW
...WHICH WILL MARCH INTO WESTERN AND THEN NORTHEASTERN MINNESOTA
DURING THE DAYLIGHT HOURS. A POTENT UPPER LEVEL JET STREAM WILL
PROVIDE THE FOCUS FOR THUNDERSTORM ACTIVITY. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A
FEW ISOLATED TORNADOES MAY ALSO COME TO FRUITION. BEST LIKELIHOOD
FOR SEVERE WEATHER ACTIVITY SHOULD BE CONFINED TO AN AREA OF CWA
EAST OF A LINE...FROM CAMBRIDGE TO BLOOMINGTON TO MANKATO TO
FAIRMONT...TO INCLUDE MUCH OF WEST CENTRAL WISCONSIN.

THESE THUNDERSTORMS MAY ALSO PRODUCE MODERATE AND AT TIMES HEAVY
RAINFALL THIS AFTERNOON AND INTO THE EARLY EVENING.  DUE TO THE
VOLUME OF WATER IN LOCAL STREAMS AND RIVERS...THE ADDITIONAL RAINFALL
WILL OF COURSE INCREASE THE FLOOD THREAT...ESPECIALLY TO RIVERS
BASINS SOUTH OF AN APPLETON TO BROOKLYN PARK...TO CHETEK LINE.

THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH MORE STRONG TO
SEVERE THUNDERSTORMS ANTICIPATED ON WEDNESDAY AND THURSDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED.

AZ

In the hours before

Special weather statement, Mar 25, 2:21 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT SUN MAR 25 2007

WIZ023-252045-
ST. CROIX-
321 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT FOR ST. CROIX COUNTIES UNTIL 345 PM
CDT...

AT 316 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES SOUTHEAST OF NEW RICHMOND...OR 15 MILES EAST OF HUDSON...AND
MOVING NORTHEAST AT 50 MPH.

DIME SIZED HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN EASTERN ST. CROIX COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KAT
Special weather statement, Mar 25, 2:35 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SUN MAR 25 2007

MNZ070-252100-
DAKOTA-
335 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT FOR DAKOTA COUNTIES UNTIL 400 PM CDT...

AT 329 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LAKEVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE MOVING ACROSS DAKOTA COUNTY THROUGH 415 PM.

PEOPLE IN NORTHWESTERN DAKOTA COUNTY...INCLUDING THE CITY OF EAGAN...
AND HASTINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

KAT
Special weather statement, Mar 25, 2:47 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT SUN MAR 25 2007

MNZ077-085-252145-
RICE-STEELE-
347 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT FOR RICE AND STEELE COUNTIES UNTIL 445
PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS...ALONG AND WEST OF INTERSTATE 35...IN RICE AND STEELE
COUNTIES. THESE STORMS WERE MOVING TOWARD THE NORTHEAST AT NEARLY
50 MPH.

HAIL UP TO DIME SIZE...WIND GUSTS TO 50 MPH...AND BRIEF HEAVY
RAIN...CAN BE ANTICIPATED WITH THESE STORMS

SOME CITIES IN THE PATH INCLUDE...DEERFIELD...RUSKIN...AND FARIBAULT.

PEOPLE IN STEELE AND RICE COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

RJN/MDB
Special weather statement, Mar 25, 3:08 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT SUN MAR 25 2007

WIZ023-252145-
ST. CROIX-
408 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT FOR ST. CROIX COUNTIES UNTIL 445 PM
CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF RIVER FALLS...OR 17 MILES
EAST OF HUDSON...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN EASTERN ST. CROIX COUNTY...NEAR HAMMOND...BALDWIN...AND
GLENWOOD CITY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

KAT
Special weather statement, Mar 25, 3:08 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT SUN MAR 25 2007

WIZ023-252145-
ST. CROIX-
408 PM CDT SUN MAR 25 2007

...SIGNIFICANT WEATHER ALERT FOR ST. CROIX COUNTIES UNTIL 445 PM
CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF RIVER FALLS...OR 17 MILES
EAST OF HUDSON...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN EASTERN ST. CROIX COUNTY...NEAR HAMMOND...BALDWIN...AND
GLENWOOD CITY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

KAT

The radar

The Minneapolis radar (KMPX), 47 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dakota

When
March 25, 3:23 PM CST
Where
Dakota County, 7 mi N of Hampton
Reported by
Storm Chaser
Coordinates
44.721, -93.000

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23627.